Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|dhuang93 - Thu Jul 29, 2010 8:51 am||
I'm 16 years old and one year ago found out through an ultrasound that a gym injury lead to De Quervain syndrome. The pain still persists now and the doctor wrote me a recommendation for an injection. I'd like to know any potential side affects before taking the injection
|Faye Lang, RN, MSW - Fri Jul 30, 2010 11:15 pm||
DeQuervain's tenosynovitis occurs with repeated use of the wrist after a minor injury, which extends the injury and the tendon becomes swollen and inflamed. Initial treatment is usually immobilization of the wrist, and NSAIDs (non-steroidal anti-inflammatory drugs) such as Advil or Motrin, or naproxen (Aleve). A corticosteroid injection may be recommended to reduce swelling. Immobilization of the joint after injection is recommended because the injection will make it "feel better" and it's difficult to resist overusing the wrist during the corticosteroid effects and thus may damage the tendon further.
Side effects of a single injection are very uncommon. Short term complications have been reported, and include atrophy (shrinkage) and lightened color at the injection site, possible bacterial infection at the site (the skin is broken by the needle), localized bleeding or soreness at the injection site, or post-injection flare of symptoms, which is an increased inflammatory reaction to corticosteroids. Tendons can be weakened by steroid injections into or near tendons, and can rupture as a result. Brief, temporary facial flushing can happen.
Depending on the dose and frequency of injections, long term side effects can occur, and are more common than short term complications. Long term effects can include weight gain, facial puffiness, osteoporosis, cataract formation, thinning of skin, and easy bruising. Very rarely, there can be serious damage to the bones of large joints.
Short term effects after a single injection really are relatively rare, so before making your decision, it would be a good idea to discuss it again with your physician, as well as to include your parent(s) in the discussion. I hope this information has helped.
Good luck to you!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.